Tuberc Respir Dis.  2008 Aug;65(2):116-120.

A Case of Henoch-Shonlein Purpura Caused by Rifampin

Affiliations
  • 1Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea. pms70@yuhs.ac
  • 2Department of Pathology, Yonsei University College of Medicine, Seoul, Korea.
  • 3The Institute of Chest Diseases, Yonsei University College of Medicine, Seoul, Korea.

Abstract

Rifampin is one of the first line drugs for treating tuberculosis, but it might be associated with serious adverse effects, including renal failure. We report here on a case of a 57-year-old patient who developed Henoch-Shonlein purpura during antituberculosis therapy that included rifampin. The patient converted to negative on the AFB smear for tuberculosis two weeks after the initial administration of antituberculosis medication. After treatment for 60 days, this patient was diagnosed with Henoch-Shonlein purpura by the purpura lesion on the lower legs, the leukocytoclastic vasculitis, the renal impairment and the pathological examination. After stopping rifampin, the skin lesions disappeared in about 10 days and his renal function gradually improved. This case study showed that Henoch-Schonlein purpura can be caused by rifampin during antituberculosis therapy and we recommend that the use of rifampin should be restrained when clinical symptoms of Henoch-Shonlein purpura are observed.

Keyword

Acute renal failure; Henoch-Shonlein purpura; Rifampin; Tuberoculosis
Full Text Links
  • TRD
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr